My Sob Story About Meds and Weight Gain

  • So I'm bipolar. I've been on medication since I was 14 (I'm 22 now). At first they thought it was just unipolar depression and they put me on Celexa, a typical SSRI anti-depressant. This medication was definitely the wrong one for me. Not only did it not do a darn thing to help with my depression, it made me gain over 60 pounds. I went from a thin, 120 pound girl to an extremely overweight 180 pound + 10th-grader. They finally took me off of Celexa, diagnosed me as bipolar and started me on lithium and other mood stabilizers. The next one to make me gain weight was Zyprexa. It also made me extremely tired all the time. All I did while I was on it was eat, and sleep. I was barely functioning. I gained another 30 or so pounds with that medication. I currently weigh around 225 pounds and I blame most of it on the meds. Even when I told my doctor that I was trying to lose weight he said it would be more difficult for me because of the meds that I'm currently taking. If I didn't know for a fact that I could not function without my pills, I would definitely consider going off of them. They have side effects other than weight gain that aren't pleasant either. Have any of you had similar experiences with Celexa or Zyprexa or other meds? How have you dealt with the issues these pills cause?
  • I'm sorry to hear about your experiences!! It's good that you recognize that you can't just stop your meds to lose weight, though. I've recently learned that without mental health, you're pretty much beat.

    I started taking Celexa last October for panic attacks. I'm on a low dose, though - 20mg/day. I haven't gained any weight that I can attribute to the meds..just poor choices over the holidays and weight that I had already gained before I started on them...I was also drinking on them :-S BAD IDEA let me tell you lol. I don't drink anymore though.

    For depression they probably had you on a 40-60mg/day dosage. I hope you stick with it and keep coming over to 3FC for support and encouragement. It may be more difficult to lose b/c of the meds you're taking, but it certainly isn't impossible. Us girls here will be as supportive as we can be! Good luck girl!